Table of Contents Author Guidelines Submit a Manuscript
The Scientific World Journal
Volume 2012, Article ID 606404, 14 pages
http://dx.doi.org/10.1100/2012/606404
Review Article

Do Nonsteroidal Anti-Inflammatory Drugs Affect Bone Healing? A Critical Analysis

1Academic Department of Trauma & Orthopaedics, School of Medicine, University of Leeds, Leeds LS1 3EX, UK
2Academic Department of Trauma & Orthopaedics, School of Medicine, University of Milan, 20122 Milano, Italy
3Academic Unit, Department of Trauma and Orthopaedics, Clarendon Wing, Leeds Teaching Hospitals NHS Trust, Great George Street, Leeds LS1 3EX, UK

Received 18 September 2011; Accepted 18 October 2011

Academic Editors: A. Ndreu and A. Sihoe

Copyright © 2012 Ippokratis Pountos et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Nonsteroidal anti-inflammatory drugs (NSAIDs) play an essential part in our approach to control pain in the posttraumatic setting. Over the last decades, several studies suggested that NSAIDs interfere with bone healing while others contradict these findings. Although their analgesic potency is well proven, clinicians remain puzzled over the potential safety issues. We have systematically reviewed the available literature, analyzing and presenting the available in vitro animal and clinical studies on this field. Our comprehensive review reveals the great diversity of the presented data in all groups of studies. Animal and in vitro studies present so conflicting data that even studies with identical parameters have opposing results. Basic science research defining the exact mechanism with which NSAIDs could interfere with bone cells and also the conduction of well-randomized prospective clinical trials are warranted. In the absence of robust clinical or scientific evidence, clinicians should treat NSAIDs as a risk factor for bone healing impairment, and their administration should be avoided in high-risk patients.